Thunderstorm Wind, Wyandotte
- When
- July 16, 6:22 PM CST to 6:23 PM CST
- Where
- Wyandotte County, 0.69 mi S of Nearman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.160, -94.700
Downed tree and wires near 51st Street.
A cluster of severe thunderstorms moved through portions of eastern Kansas, including the Kansas side of the KC Metro area. Numerous reports of wind damage, severe wind gusts, and flash flooding occured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cluster of severe thunderstorms moved through portions of eastern Kansas, including the Kansas side of the KC Metro area. Numerous reports of wind damage, severe wind gusts, and flash flooding occured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 5:54 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 654 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats. - Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon. - Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible. && .DISCUSSION... Issued at 246 PM CDT Wed Jul 16 2025 A cold front, extending out of a surface low over the MN/IA/WI border (as of 19Z), stretches across southern IA, in between HWY-36 and just north of the KC Metro. This afternoon, a few thunderstorms will be possible with the cold front continuing to push south into our area. A few strong to severe storms will be possible with CAPE values exceeding 3,000 J/kg aiding in storm formation. Bulk shear values are slightly better than they have been ranging from 25-30 kts. Even though this is not ideal for severe storms, this may be just enough for them to hold together long enough to produce isolated severe conditions. Inverted-v soundings, dry air aloft, DCAPE values exceeding 1,000 J/kg suggest the potential for strong to damaging winds. However, there is still some uncertainty as CAMs diverge on solutions. The NAMNST shows widespread convection developing along and south of the I-70 corridor including the KC Metro. The HRRR keeps the convection fairly isolated mostly along and south of I-70. So, Hi-Res models suggest that we could see isolated to widespread convection south of HWY-36. Models seem to agree the front stalls out somewhere south of HWY-36 near I-70. The coverage of storms will depend on how much the environment is able to recover given this morning's convection. The current satellite shot (as of 19Z) shows that extensive cloud coverage has dissipated and cu fields have developed in the southern half of MO. Another round of storms is possible late this evening into early Thursday as the lagging elevated fronts near the 925MB-850MB layer continues to push farther south. Strong to severe storms will once again be possible. Storms are anticipated to be elevated as a diurnal cap develops across area. Good instability (1,000-2,000 J/kg of CAPE) will help with strengthening updrafts and 20-30 kts of shear may help storms to organize. Strong to damaging winds and heavy rainfall (PWATs around 2 inches) will be the main concerns. But again, high uncertainty still remains. The severe potential late this evening will be dependent on whether or not the atmosphere will be able to recover from this afternoon's convection (if it is realized). If there is robust afternoon convection, strong to damaging winds will be the main concern with heavy rain being the secondary threat. If there is not robust afternoon convection, then the main threat will be heavy rainfall with strong to damaging winds being the secondary threat. The severe threat is anticipated to diminish the deeper into the night go. However, areas that have already received multiple rounds of rain (mainly northern MO) could see isolated flooding especially if storms begin to train. For now, MBE vectors just after midnight keep storms somewhat progressive, but uncertainty is still high. Thursday afternoon, there will be a chance for some isolated to scattered thunderstorms with remnant surface boundaries as well as a H500 shortwave moving through the flow. For our area, severe chances appear to be very low due to weak forcing and a fairly stable environment. Slightly more favorable conditions for severe weather will remain in southern MO. As far as temperatures for tomorrow, highs are anticipated to range in the mid to upper 70s mainly north of I-70 and low to mid 80s south of I-70. The difference will be mostly felt in the decrease in dew point temperature with most areas remaining below 70 F. Some areas south of the KC Metro may reach the low 70s. Mid to upper level ridging residing over the western U.S. tracks towards the east as we go into the weekend. A surface high also pushes over the eastern U.S. shifting winds to the south. This will result in the start of a warming trend this Friday into early next week. As heat indices climb to 100-110 F, heat headlines may be necessary. Confidence continues to grow as guidance remains consistent with each model run. A few weak shortwaves bringing spotty chances for rain may help to cool temperatures a few degrees, but high uncertainty exists in timing and location with these features. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 652 PM CDT Wed Jul 16 2025 Front is in the KC metro early this evening, and isolated to scattered storms have developed along it, currently affecting MCI. Brief downpours, erratic gusts, and temporary restrictions may occur with a storm directly impacting the terminal. This risk should abate near/after sunset temporarily, but even better chances for storms occur after 05z. Have included TSRA mention at the KC terminals generally from 06z to 10z, with transition to mainly showers through 12z before precipitation moves off to the southeast and/or dissipates. Winds will become north to northeast this evening 5 to 10 kt as the front sags to the south. Lower ceilings will move in during/after the storms overnight, with MVFR conditions expected for much of Thursday morning, potentially lingering for a time into the afternoon. Not out of the question IFR ceilings occur for a time between 11z and 16z (up to 35 percent chance). Some improvement is expected during the afternoon, but confidence is low on precise timing. Winds will continue from the northeast around 10 kt during the day. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...CMS
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0506 AM CDT Wed Jul 16 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171006- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0506 AM CDT Wed Jul 16 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .KEY MESSAGES... * Decaying convective system this morning will bring scattered to widespread storms to the area before sunrise. A few wind gusts to 50 mph are possible. * Outflow from that convective may foster new development this afternoon. Adds a large amount uncertainty to the forecast though. * Better chances for storms after sunset. A few strong to severe storms are possible with strong winds and locally heavy rain the main hazards. * High heat returns this weekend into next week. Increasing potential for heat index values near 110 next week.
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Wed Jul 16 2025
MOZ032-033-170000-
Chariton MO-Randolph MO-
629 PM CDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON AND
WESTERN RANDOLPH COUNTIES THROUGH 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salisbury, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salisbury, Huntsville, and Clifton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3928 9254 3934 9278 3933 9280 3933 9283
3947 9285 3959 9254
TIME...MOT...LOC 2329Z 263DEG 19KT 3943 9275
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KrullSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT Wed Jul 16 2025
MOZ028-170000-
Platte MO-
634 PM CDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PLATTE COUNTY
THROUGH 700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kansas City Intl Arpt, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lansing, Platte City, Kansas City Intl Arpt, Ferrelview, Farley, and
Hoover.
This includes the following highways...
Interstate 29 between mile markers 10 and 19.
Interstate 435 between mile markers 24 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3944 9469 3932 9460 3929 9460 3923 9480
3928 9487
TIME...MOT...LOC 2334Z 236DEG 10KT 3932 9473
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KrullSpecial Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
712 PM CDT Wed Jul 16 2025
KSZ104-MOZ028-029-037-170045-
Wyandotte KS-Platte MO-Jackson MO-Clay MO-
712 PM CDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WYANDOTTE...
SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON
COUNTIES THROUGH 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Northmoor, or over Riverside, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kansas City, Liberty, Gladstone, Parkville, North Kansas City,
Riverside, Weatherby Lake, Westwood, Claycomo, Kansas City Kansas,
Pleasant Valley, Lake Waukomis, Glenaire, Avondale, Platte Woods,
Oakview, Westwood Hills, Northmoor, Houston Lake, and River Bend.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 4.
Interstate 70 in Kansas between mile markers 418 and 423.
Interstate 35 in Missouri between mile markers 0 and 16.
Interstate 35 in Kansas between mile markers 233 and 235.
Interstate 29 between mile markers 0 and 10.
Interstate 635 between mile markers 4 and 12.
Interstate 435 between mile markers 18 and 21, between mile markers
38 and 39, and between mile markers 47 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3932 9462 3922 9435 3904 9461 3918 9481
TIME...MOT...LOC 0011Z 305DEG 15KT 3919 9461
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KrullThe Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
18 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Downed tree and wires near 51st Street.
Downed tree limbs and wires near 30th Street.
Downed wires near Greeley Avenue.
Downed tree limbs and wires near Melody Lane.
Downed tree and wires near Glenrose Lane.
Downed tree limbs and wires near 55th Street.
Downed tree limb and wires near Inland Drive.
Social media report of a large tree down at a residence.
Downed tree and wires near 64th Street.
Downed tree limb and wires near Orville Avenue.
Several social media reports of mostly small tree limbs down in Lenexa. Time estimated from radar.
Downed tree limbs and wires near 53rd Street. Time estimated from radar.
Social media report of a large tree down onto a house. Time and location estimated from radar.
Several social media reports of large trees downed near Nieman Road. Time estimated from radar.
Several social media reports of downed trees in the Shawnee and Merriam areas. Some property damage occurred in multiple instances. Time estimated from radar.
Public mPING report of tree limbs down.
Public mPING report of downed trees. Time estimated from radar.
Water was reported over the lanes of I-35 in Wyandotte County Kansas.
Water Rescue from vehicle peformed by FD.
Multiple vehicles in water. Flooding reported on second story of home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294179, 1294180, 1294181, 1294182, 1294183, 1294184, 1294185, 1294186, 1294187, 1294188, 1294189, 1294190, 1294191, 1294192, 1294193, 1294194, 1294195, 1294196, 1294173, 1294174, 1294176.